Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 173, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 2, 2004, 3:56 PM CDT for Russell County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2004, 3:56 PM CDT (20:56 UTC)
- Expired
- Jun 2, 2004, 4:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Russell County, KY
The radar
The Louisville radar (KLVX), 130 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
463 WUUS53 KLMK 022056 SVRLMK KYC207-022130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 357 PM CDT WED JUN 2 2004 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 430 PM CDT * AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SALEM...OR ABOUT 22 MILES WEST OF SOMERSET...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SALEM AROUND 405 PM CDT LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3714 8504 3709 8515 3693 8500 3700 8490 $$ JSD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:30 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 2, 1:30 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT WED JUN 2 2004 .SHORT TERM:(TONIGHT THROUGH SATURDAY EVENING). 500 MB COLD AIR POOL FINALLY EXTING REGION TONIGHT. THAT COUPLED WITH THE STEADY ESEWRD MVMNT OF WK CDFNT ACROSS FA TODAY...(ITS CURRENTLY ALONG NE TO SW LINE ACROS NRN HAF OF FA)...LOWERING DEWPOINTS FROM THE 60S INTO THE LOWER TO MID 50S WILL HELP STABALIZE ATMOS AND SHOULD LEAD TO END OF TRW THREAT THIS EVENING ACROSS NW HALF OF FA AND DURING THE NIGHT ACROSS THE SE. DRY AND PLEASANT WX ON THURSDAY THROUGH SATURDAY. THERE IS A MINOR PROBLEM IN DEALING WI DIMINISHING COOL AIR CLOUD MASS DRIFTING SEWRD ACRSS MUCH OF FA LATER TONIGHT INTO THURSDAY. NO SHOWER THREAT THOUGH..SINCE THE COLD AIR ALOFT WITH HAVE COMPLETELY EXITED THE REGION. EXCEPT FOR MODIFICATIONS TONIGHT...PREVIOUS FCST TRENDS FOR THURSDAY THROUGH SATURDAY LOOK QUITE GOOD...SO NO CHANGES NEEDED. IN THE EXTENDED... (SATURDAY NIGHT THROUGH WEDNESDAY) THE EXTENDED PERIOD WILL FEATURE A GENERAL TRANSITION IN THE UPPER AIR PATTERN ACROSS THE CONUS. A BROAD SHALLOW TROUGH OVER THE UPPER OHIO VALLEY WILL FLATTEN AS HEIGHTS RISE ACROSS THE CENTRAL PLAINS AND LOWER MISSISSIPPI VALLEY. THE HIGH PRESSURE RIDGE THAT WILL HAVE BROUGHT PLEASANT WEATHER AND LOW DEWPOINTS FRIDAY AND SATURDAY TO THE REGION WILL MOVE EAST...ALLOWING A WARMUP TO SUMMER-LIKE TEMPERATURES AND ADDITIONAL HUMIDITY BEGINNING SUNDAY. WITH THIS TRANSITION TO A MORE ZONAL FLOW...WEAK LOW PRESSURE MAY DEVELOP ON A FRONT THAT MAY STALL ALONG/NORTH OF THE OHIO RIVER SUNDAY AFTERNOON. WITH THE PRESENCE OF THIS BOUNDARY AND THE WEAK DISTURBANCE...WILL INTRODUCE CONVECTION CHANCES SUNDAY AFTERNOON. AS THIS LOW MOVES NORTHEAST WARM HUMID AIR AND THE REMMENTS OF THIS FRONTAL BOUNDARY WILL REMAIN...KEEPING AT LEAST A CHANCE OF THUNDERSTORMS THROUGH WED && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. &&
Hazardous weather outlook, Jun 2, 9:00 AM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1000 AM EDT WED JUN 2 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-030800- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 1000 AM EDT (900 AM CDT) WED JUN 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A WEAK FRONT LOCATED ACROSS CENTRAL KENTUCKY WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT. SOME OF THE STORMS WILL HAVE THE POTENTIAL FOR GUSTY WINDS AND LARGE HAIL. FOR THAT REASON THE STORM PREDICTION CENTER HAS INDICATE THAT A SLIGHT RISK FOR SEVERE STORMS EXISTS ACROSS SOUTH CENTRAL AND EAST CENTRAL KENTUCKY GENERALLY SOUTH AND EAST OF A LINE FROM CINCINNATI TO HOPKINSVILLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH TUESDAY. AT THE PRESENT TIME THESE STORMS DO NOT LOOK TO BE OF A SEVERE NATURE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JSD
In the hours before
Local storm report, Jun 2, 3:00 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL ELK HORN 37.32N 85.28W
06/02/2004 0.50 INCH TAYLOR KY LAW ENFORCEMENT
MARBLE SIZE HAIL NEAR GREEN RIVER LAKE.
&&
MRCLocal storm report, Jun 2, 3:09 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
409 PM EDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 5 N EXIE 37.24N 85.53W
06/02/2004 0.88 INCH GREEN KY LAW ENFORCEMENT
&&
MRCLocal storm report, Jun 2, 3:15 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL ELK HORN 37.32N 85.28W
06/02/2004 0.75 INCH TAYLOR KY LAW ENFORCEMENT
HAIL REPORTED IN MANY LOCATIONS NEAR THE GREEN RIVER
LAKE.
&&
MRCLocal storm report, Jun 2, 3:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
441 PM EDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL KNIFELY 37.23N 85.18W
06/02/2004 0.75 INCH ADAIR KY TRAINED SPOTTER
&&
MRCLocal storm report, Jun 2, 3:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 PM EDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL WAYNESBURG 37.33N 84.68W
06/02/2004 1.00 INCH LINCOLN KY BROADCAST MEDIA
&&
MRCLocal storm report, Jun 2, 3:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
456 PM EDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 S ELK HORN 37.30N 85.28W
06/02/2004 1.00 INCH TAYLOR KY TRAINED SPOTTER
ONE INCH HAIL NEAR THE SMITH RIDGE MARINA ON GREEN RIVER
LAKE
&&
XXVThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:07 PM CDT | Severe Thunderstorm Warning | LMK | Hardin | 38 min |
| Jun 1, 7:20 PM CDT | Tornado Warning | LMK | Meade | 25 min |
| Jun 1, 7:32 PM CDT | Severe Thunderstorm Warning | LMK | Edmonson | 28 min |
| Jun 1, 7:39 PM CDT | Severe Thunderstorm Warning | LMK | Grayson | 36 min |
| Jun 1, 7:45 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 45 min |
| Jun 1, 8:00 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt | 45 min |
| Jun 1, 8:39 PM CDT | Severe Thunderstorm Warning | LMK | Spencer | 21 min |
| Jun 1, 8:57 PM CDT | Severe Thunderstorm Warning | LMK | Grayson | 33 min |
| Jun 1, 8:59 PM CDT | Severe Thunderstorm Warning | LMK | Ohio | 31 min |
| Jun 1, 9:24 PM CDT | Severe Thunderstorm Warning | LMK | Butler | 36 min |
| Jun 1, 10:23 PM CDT | Flash Flood Warning | LMK | Ohio | 3 hr |
| Jun 1, 10:59 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Ohio | 46 min |
| Jun 1, 11:14 PM CDT | Severe Thunderstorm Warning | LMK | Metcalfe | 31 min |
| Jun 1, 11:42 PM CDT | Flash Flood Warning | LMK | Grayson | 3 hr |
| Jun 1, 11:50 PM CDT | Severe Thunderstorm Warning | LMK | Edmonson | 25 min |
| Jun 2, 2:56 PM CDT | Severe Thunderstorm Warning | LMK | Green | 19 min |
| Jun 2, 3:02 PM CDT | Severe Thunderstorm Warning | LMK | Taylor | 28 min |
| Jun 2, 3:13 PM CDT | Severe Thunderstorm Warning | LMK | Adair | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.